Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viramune or Viread
Dec 27, 2006

Hi Doc, This is a follow-up question to the one posted on 12/26/06( Switching to Viramune). I had mentioned to my doctor about switching out the AZT and replacing it with Viread, but she was concerned with the kidney problems associated with this medication. (esp. in black people). Is this a true concern? My kidneys are fine now, but I don't want problems with them later. Any studies on black people taking Viread?

Do you know if the darkening skin gets better on AZT or does it continue to get darker and darker. If this is just a temporary side effect, then maybe I'll stay on my current AZT combination(Combivir and Lexiva). I am so confused, please help.

Thanks again!

Response from Dr. Young

Hello and thanks for your follow up.

I think that both of your comments are correct.

While kidney injury is the characteristic side effect of tenofovir (Viread), the actual frequency of toxicity is very low. In controlled studies among persons who don't have pre-existing kidney disease, the frequency of kidney injury is in the range of 1% or lower. Moreover, the toxicity that is observed (and presumably well monitored) is typically reversible. Monitoring kidney function is certainly recommended for persons starting on tenofovir, but since kidney disease occurred among HIV+s long before tenofovir was approved, it's also important to point out that kidney function should be periodically monitored among all HIV-infected persons.

Given your possible or probable toxicity to other nukes, switching to tenofovir (with monitoring) would seem to be a quite appropriate option.

As for AZT and skin darkening, the degree and rate of darkening seems to vary from person to person, but usually doesn't improve with time.

Hope this helps, BY



Previous
Going the experimental route
Next
Kaletra tablets stored in fridge by mistake.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement